Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 18, 2016Kershaw County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 18, 2016, 1:34 PM EDT for Kershaw County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 1:34 PM EDT (17:34 UTC)
Expired
Aug 18, 2016, 2:30 PM EDT
In force
56 min
Issued by
NWS Columbia, SC

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS82 KCAE 181734
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT THU AUG 18 2016
 
SCZ015-016-021-022-028-029-181830-
LEE-RICHLAND-FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
134 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL AFFECT KERSHAW...SOUTHEASTERN
LANCASTER...NORTHERN RICHLAND...SOUTH CENTRAL CHESTERFIELD...EAST
CENTRAL FAIRFIELD AND NORTHWESTERN LEE COUNTIES...

AT 132 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF KERSHAW...
OR 13 MILES NORTH OF CAMDEN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL ALSO EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE AND BETHUNE. 

LAT...LON 3446 8016 3436 8029 3410 8071 3436 8092
      3459 8031
TIME...MOT...LOC 1732Z 307DEG 7KT 3444 8055 
$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:27 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 18, 1:27 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
127 PM EDT THU AUG 18 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into the
Gulf of Mexico through the weekend. North of the ridge, a pressure
trough and associated moisture will be in the forecast area. The
pattern indicates continued above normal temperatures because of
the ridging and thunderstorms associated with the trough.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak upper ridging will continue over the region through tonight
with a lee-side trough at the surface. Convergence into the
trough combined with strong heating will continue to promote
scattered showers and thunderstorms this afternoon and evening.
Moisture is abundant with precipitable water values generally
around 2.0 to 2.1 inches. Mesoscale analysis this afternoon shows
moderate instability across the forecast area with LI values
around -6 to -7. Slow storm movement and relatively high
precipitable water supports a threat from locally heavy rainfall.
The instability indicates a possibility of damaging wind with a
few of the thunderstorms. Temperatures are on track this afternoon
with above normal highs still expected in the middle 90s.
Overnight lows generally in the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The models depict surface troughing and considerable moisture
continuing through Saturday. The pattern supports thunderstorms
but coverage should remain limited because of lingering upper
ridging with h5 temperatures -6 to -7 C. The guidance consensus
supports pops 40 to 50 percent. Followed the higher maximum
temperature guidance because of the upper ridging and recent bias.
The minimum temperature guidance was consistent.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The GFS and ECMWF display surface troughing with a band of
moisture extending through the forecast area through Sunday.
The models indicate a cold front moving through the area Monday.
The front will likely stall just south of the area. The pattern
indicates a chance of thunderstorms especially through Monday.
Temperatures should remain above normal ahead of the front through
Sunday. Expect near normal temperatures during the end of the
period as noted by the GFS and ECMWF MOS.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
VFR conditions expected for a majority of the TAF period outside
of diurnal convection and possible early morning stratus.

Bermuda high pressure will gradually weaken over the region through
the period while moisture and instability increase. Scattered
diurnal convection will continue through this evening. Restrictions
may be possible in heavy rain with storms that move over the
terminals. Strong winds will also be possible. Have indicated VCTS
in all TAFs through 19/03Z, but may amend as confidence in
coverage and timing increase. Convection expected to diminish
tonight as instability decreases with the loss of daytime heating.
Bufkit model soundings show abundant low level moisture early
Friday. Model guidance is indicating potential for fog/stratus,
but believe stratus is the more likely scenario given a 25 kt low
level jet and expected debris clouds. Winds will generally be out
of the southwest through the period at around 7 knots or less.

EXTENDED AVIATION OUTLOOK...Scattered to numerous diurnal
thunderstorms each day. Some late night/early morning fog/stratus
possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 18, 2:33 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
233 AM EDT THU AUG 18 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
233 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 1:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT THU AUG 18 2016

SCZ015-016-021-022-028-029-181830-
LEE-RICHLAND-FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
134 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL AFFECT KERSHAW...SOUTHEASTERN
LANCASTER...NORTHERN RICHLAND...SOUTH CENTRAL CHESTERFIELD...EAST
CENTRAL FAIRFIELD AND NORTHWESTERN LEE COUNTIES...

AT 132 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF KERSHAW...
OR 13 MILES NORTH OF CAMDEN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL ALSO EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE AND BETHUNE.

LAT...LON 3446 8016 3436 8029 3410 8071 3436 8092
      3459 8031
TIME...MOT...LOC 1732Z 307DEG 7KT 3444 8055

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:09 PM EDTSpecial Weather StatementCAELexington66 min
Aug 18, 2:36 PM EDTSpecial Weather StatementCAEKershaw54 min
Aug 18, 2:54 PM EDTSpecial Weather StatementCAEAiken66 min
Aug 18, 2:59 PM EDTSpecial Weather StatementCAECalhoun46 min
Aug 18, 3:01 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster, Lee, Richland, Sumter59 min
Aug 18, 3:15 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
Aug 18, 3:20 PM EDTSpecial Weather StatementCAELee55 min
Aug 18, 3:35 PM EDTSevere Thunderstorm WarningCAELee, Sumter40 min
Aug 18, 4:09 PM EDTAreal Flood AdvisoryCAEKershaw, Lee, Richland, Sumter111 min
Aug 18, 4:25 PM EDTSpecial Weather StatementCAEClarendon35 min
Aug 18, 4:39 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg36 min
Aug 18, 4:44 PM EDTSpecial Weather StatementCAESaluda31 min
Aug 18, 4:54 PM EDTSpecial Weather StatementCAEClarendon36 min
Aug 18, 4:57 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg51 min
Aug 18, 5:34 PM EDTSpecial Weather StatementCAEBamberg26 min
Aug 18, 2:50 PM EDTSpecial Weather StatementCAEBurke55 min
Aug 18, 3:05 PM EDTSpecial Weather StatementCAERichmond55 min
Aug 18, 3:31 PM EDTSpecial Weather StatementCAEBurke29 min
Aug 18, 3:31 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond44 min
Aug 18, 3:46 PM EDTSpecial Weather StatementCAEBurke29 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.